Hail, Logan
- When
- April 26, 3:48 PM EST
- Where
- Logan County, Logan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.850, -82.000
Rains of 1 to 2 inches fell over the southern coal fields during the early morning hours on the 26th, ahead of a warm front. These rains exited by midday, as the warm front lifted northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains of 1 to 2 inches fell over the southern coal fields during the early morning hours on the 26th, ahead of a warm front. These rains exited by midday, as the warm front lifted northeast. One to 2 inches of rain were common. More convection formed ahead of a cold front after 1400E. Individual cells pulsed briefly to severe limits with large hail. As the cold front was pushing through during the evening, the showers lingered across Mingo, McDowell, and Wyoming Counties. Another 1 to 2 inches of rain fell during the evening. Since the ground was already saturated from the morning convection, minor stream flooding occurred in McDowell County with the second round. In the aftermath, a strong rise did occur on the Tug Fork and Guyandotte Rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 26, 2:55 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT THU APR 26 2012 .SYNOPSIS... COLD FRONT PUSHES SOUTHEAST TONIGHT. HIGH PRESSURE BUILDS IN FRIDAY. ANOTHER SURFACE LOW BRINGS UNSETTLED WEATHER THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... LATEST SURFACE MAP SHOWS AN AREA OF LOW PRESSURE OVER WESTERN NEW YORK WITH A COLD FRONT EXTENDING SOUTHWEST ACROSS OHIO AND KENTUCKY INTO THE SOUTHERN PLAINS. RADAR DATA INDICATES MOST OF THE SHOWERS AND STORMS THAT PREVAILED ACROSS THE AREA LAST NIGHT AND THIS MORNING HAVE PUSHED OFF TO THE EAST. HOWEVER...SOME WIDELY SCATTERED SHOWERS HAVE DEVELOPED ALONG THE COLD FRONT OVER WESTERN PA AND EASTERN OH. CURRENT THINKING IS THAT THE COLD FRONT WILL PUSH SOUTHEAST THIS EVENING. EXPECT ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS MAY DEVELOP AND MOVE ACROSS THE REGION. DOES NOT APPEAR PRECIPITATION ASSOCIATED WITH THESE SHOWERS/STORMS WILL BE VERY HEAVY AND WILL NOT PREVAIL OVER ANY AREA FOR LONG. SO DO NOT EXPECT ANY MAJOR WATER ISSUES...SO WILL NOT ISSUE ANY HEADLINES FOR FLOODING. HIGH PRESSURE WILL BEGIN TO BUILD IN OVERNIGHT...AND BE IN CONTROL ON FRIDAY. EXPECT PRECIP SHOULD END BY MIDNIGHT...WITH DRY CONDITIONS ANTICIPATED ON FRIDAY. USED A BLEND OF MAV/MET/LOCAL MOS GUIDANCE FOR LOWS TONIGHT AND HIGHS ON FRIDAY. STILL APPEARS ONLY PORTIONS OF PERRY COUNTY IN OHIO AND THE HIGHEST ELEVATIONS OF THE WEST VIRGINIA MAY APPROACH FREEZING TONIGHT. BUT DO NOT EXPECT FREEZING TEMPS WILL BE WIDESPREAD...IF THEY OCCUR AT ALL. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... MODELS ARE STILL STRUGGLING WITH THE PROGRESSION OF THE FRONTS THROUGH THE CWA THIS WEEKEND IN MANY ASPECTS...LEADING TO ANOTHER FORECAST WITH QUESTIONS IN THE CERTAINTY. SHORT TERM PERIODS BEGIN DRY...WITH WARM FRONT LIFTING BACK NORTH THROUGH THE DAY SATURDAY BRINGING A RETURN TO THE SHOWERS AND POSSIBLE THUNDERSTORMS. SURFACE LOW PRESSURE TRACKS INTO THE CWA ONCE AGAIN...WITH THE COLD FRONT TO FOLLOW SUNDAY. ZONAL FLOW ALOFT DOMINATES. THE INCONSISTENCIES IN THE MODELS FROM RUN TO RUN AND ALSO BETWEEN OPERATIONAL MODELS LEADS TO A LESS THAN DETERMINISTIC FORECAST WITH THE POPS. KEEP THE LIKELIES IN SATURDAY EVENING...BUT DROP DOWN TO LOW CHANCE SATURDAY NIGHT AND SUNDAY. ONE OF THE MORE INTERESTING ASPECTS TO THE FORECAST IS THE MOS GUIDANCE NUMBERS FOR MAX TEMPERATURES AT CRW SATURDAY. THE SPREAD BETWEEN THE LOCAL MOS AND THE MET IS OVER 30F...WITH THE ECMWF MOS AND THE MAV RESIDING ROUGHLY IN THE MIDDLE. AT PLAY HERE IS THE NORTHWARD EXTENT OF THE WARM FRONT...IN COMBINATION WITH CLOUDS AND PRECIPITATION ADDING TO THE COMPLEXITY. NOT ENOUGH CONFIDENCE TO GO WITH THE EXTREME VALUES...AND WILL GO WITH A CONSERVATIVE FORECAST FOR NOW AS OPPOSED TO SHOOTING FOR THE MOON. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... STILL HAVE THE FRONT OSCILLATING IN OUR VICINITY SUNDAY INTO TUESDAY. THE FRONT SHOULD BE CREEPING SOUTH ON SUNDAY...BUT BACK NORTH AGAIN MONDAY AND MONDAY NIGHT. THE FRONT SHOULD TRY TO FINALLY PUSH FARTHER TO OUR NORTH...TUESDAY NIGHT INTO THURSDAY...SO TEMPERATURES BECOMING AT OR ABOVE NORMAL. DUE TO LACK OF CONFIDENCE IN TIMING...COULD NOT GO LIKELY POPS AT THIS DISTANCE IN TIME.. ACCEPTED MOST OF THE HPC MEDIUM RANGE POPS AND TEMPERATURES. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A COLD FRONT WILL PUSH SOUTHEAST THRU THIS EVENING. ALONG AND AHEAD OF THIS FRONT...EXPECT MVFR CONDITIONS WITH IFR CIGS/VSBYS IN AREAS OF HEAVY RAIN. AS THE FRONT PUSHES SOUTHEAST...EXPECT CONDITIONS WILL GRADUALLY IMPROVE. WHILE VFR/MVFR CONDITIONS ARE GENERALLY ANTICIPATED BY 06Z... EXPECT SOME VALLEY FOG WILL DEVELOP WITH IFR CIGS/VSBYS ONCE AGAIN POSSIBLE. CONDITIONS SHOULD THEN IMPROVE AFTER 12Z,,,WITH VFR CONDITIONS ANTICIPATED ACROSS THE ENTIRE AREA BY 14Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING AND STRENGTH OF STORMS COULD VARY. TIMING AND EXTENT OF RIVER FOG TONIGHT COULD ALSO VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H M M H H H H M HTS CONSISTENCY H H M M M H H H H H H H BKW CONSISTENCY M M M M L M M M H H M M EKN CONSISTENCY L M M M M L H H M M M M PKB CONSISTENCY H H H M H H H H H H H H CKB CONSISTENCY H M M M M H L H H H H M AFTER 18Z FRIDAY... IFR POSSIBLE IN SHOWERS SATURDAY AND SATURDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/KTB/26 NEAR TERM...JSH SHORT TERM...26 LONG TERM...KTB AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 528 AM EDT THU APR 26 2012 KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>026-033>035-270930- CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 528 AM EDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY...AS THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. SHOWERS AND THUNDERSTORMS MAY CONTAIN HEAVY RAIN TODAY. WHILE IT HAS BEEN DRY LATELY...AND THE THE SPRING VEGETATION NOW CONSUMING WATER...WATER PROBLEMS CAN STILL DEVELOP...ESPECIALLY IF HEAVY THUNDERSTORMS AFFECT AREAS THAT RECEIVED HEAVY RAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-027>032-036>040- 046-047-270930- GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 528 AM EDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY CONTAIN HEAVY RAIN TODAY. WHILE IT HAS BEEN DRY LATELY...AND THE THE SPRING VEGETATION NOW CONSUMING WATER...WATER PROBLEMS CAN STILL DEVELOP...ESPECIALLY IN AREAS THAT GET HIT REPEATEDLY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1118 AM EDT THU APR 26 2012 WVZ033>036-261645- MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE 1118 AM EDT THU APR 26 2012 WIDESPREAD SHOWERS...WITH EMBEDDED THUNDERSTORMS...ARE MOVING QUICKLY EAST...THROUGH FAYETTE...RALEIGH...WYOMING...AND MCDOWELL COUNTIES JUST AFTER 11 O'CLOCK. THIS INCLUDES AREAS AROUND HAWKS NEST STATE PARK...FAYETTEVILLE...OAK HILL...BECKELY...TWIN FALLS STATE PARK...PINEVILLE...WELCH. THIS ALSO INCLUDES PORTIONS OF ROUTE 19 AND THE WEST VIRGINIA TURNPIKE. THE HEAVIEST RAIN RATES ARE A QUARTER TO A HALF INCH IN AN HOUR. THIS WILL CAUSE THE USUAL WATER FLOWING ACROSS ROADS FROM ADJACENT HILLSIDES OR FULL DITCH LINES...PLUS PONDING OF WATER IN POOR DRAINAGE AREAS. DRIVE SLOWER AND SAFER IN THE RAIN. SO ALLOW EXTRA TRAVEL TIME. IMPROVING CONDITIONS ARE FIGURED BETWEEN NOON AND 1 PM...AS THE STEADY SHOWERS WILL BE ENDING. YET...MORE INTERMITTENT SHOWERS WILL STILL BE AROUND DURING THE AFTERNOON. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT THU APR 26 2012
WVZ013-024-025-262100-
LINCOLN WV-LOGAN WV-MINGO WV-
421 PM EDT THU APR 26 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MINGO...
NORTHWESTERN LOGAN AND SOUTHWESTERN LINCOLN COUNTIES...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST
OF INEZ...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR DINGESS AROUND 430 PM...CHAPMANVILLE AROUND
445 PM...MITCHELL HEIGHTS AROUND 450 PM AND MITCHELL HEIGHTS AROUND
455 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3802 8222 3797 8190 3795 8186 3795 8182
3776 8194 3793 8232
28SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT THU APR 26 2012
WVZ005-006-013-262115-
CABELL WV-LINCOLN WV-WAYNE WV-
434 PM EDT THU APR 26 2012
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WAYNE...NORTHERN LINCOLN AND SOUTHERN CABELL COUNTIES...
AT 430 PM EDT...THE CLUSTER OF THUNDERSTORMS WAS LOCATED 5 MILES
NORTHEAST OF BEECH FORK STATE PARK...MOVING EAST AT 35 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR SALT ROCK AROUND 440 PM...WEST HAMLIN AROUND
445 PM...HAMLIN AROUND 455 PM...SWEETLAND AROUND 500 PM AND
GRIFFITHSVILLE AROUND 505 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3832 8253 3841 8235 3833 8204 3829 8205
3828 8202 3827 8202 3826 8200 3830 8195
3829 8191 3813 8206
28The Charleston,WV radar (KRLX), 57 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
8 hail, 1 flash flood. Local standard time, as filed.
Minor flash flooding occurred along small creeks and runs from the second round of convection in the evening. One example was Jim Branch. This creek flooded County Route 2 near Coalwood.
The rains from both rounds did cause the Dry Fork to crest just over the 10 foot bankfull level around Bradshaw. The gauge crested around 10.25 feet during the evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371877, 371876, 371875, 371913, 371923, 371925, 371926, 371948, 371928.